Do You Want Fries with That Lipitor?

My Care2 blog on Wednesday, Statin Cholesterol Drug Muscle Toxicity, discussed the new FDA warnings attached to statins, the world’s best-selling drugs. Side-effects include—the new safety labels caution—memory loss, confusion, and elevations in blood sugar levels. One prominent cardiologist described the Faustian bargain to the Wall Street Journal: “1 to 2 out of 100 patients at risk for a heart attack will avoid one” by taking statins, but research now suggests “for every 200 people who take a statin, 1 will develop diabetes.”

The conclusion that the benefits of statins outweigh the risks is based on a patronizing presumption that fully informed patients would be unwilling to sufficiently improve their diets to eliminate the problem in the first place. This fatalistic attitude is prominently displayed in the American Journal of Cardiology paper featured in my video pick, in which cardiologists suggest that cholesterol-lowering statin drugs be given out free with fast food meals (see above).

In health,
Michael Greger, M.D.

Image credit: davetron5000 / Flickr

What’s in a Fast Food Burger?
Arsenic in Chicken & Brown Rice Syrup
How Much Nutrition Do Doctors Know?


William C
William Cabout a month ago

Thank you for the information.

W. C
W. Cabout a year ago


Jeanne Rogers
Jeanne Rabout a year ago

Thank you for sharing.

Jeanne Rogers
Jeanne R1 years ago

Thank you for sharing.

Sherry Kohn
Sherry Kohn2 years ago

Many thanks to you !

Summerannie Moon
Summerannie M4 years ago

Julie I hear you and with you too. My dr deemed I was a candidate for Lipitor which is a Statin. The moment i took it, the pains in my thighs were dreadful. I could hardly walk and breathing was laboured. I quit it and said to the Dr i dont care a fig that I have high cholesterol if this is what is offered to 'fix it'. That pain is in my legs even today and flairs up and goes down and flairs up again. I was off it and felt better. How dare drug companies across the board collectively make drugs that make you with the side effects that are hard to deal with.
I take a statin which is low 2mg but take it around every 3 days. Its flaired my aching thighs yet again and my thighs burn and burn like they are on fire. Does this resonate with some of you and you hadnt a clue it was a Statin?

Julie you can take Psyllium husks to help you but we need Cholesterol to make our body work. Its a natural phenomenon. In a lot of websites and I go to heaps and heaps before I make a decision. So have Oats and Psyllium husk which the later comes in a ground down power form in its natural state and add an chopped up apple. All will help with your cholesterol however, Im really interested in Natural meds.

Duane B.
.4 years ago

Thank you for sharing.

Angela N.
Angela N5 years ago

thanks :)

Eternal Gardener
Eternal Gardener5 years ago


Victor M.
Victor M6 years ago

of course noit